Ask a doctor

Reaction to Numbing Cream

1cc Juvederm from Plastic Surgeon in my Lips on 11/9 (Received Numbing Cream W/epinephrine and Dental Block Beforehand) (had reaction to cream: sweating, heart palpitations for 15min after the entire procedure was over) Was told swelling/numbness would go away in 2hr. barely had swelling but still numbness only in my lips today on 11/13. have about 20-30% numbness so going away and mostly in bottom lip. lips look great i am afraid of doing it again b/c of the pain, reaction to the cream and numbness. is this really safe and what if my dr. hit a nerve or next time hits a nerve. what's the worse that could happen?

Doctor Answers (5)

Reaction most likely to local anesthetic block

+1

While it is possible to have reactions to numbing cream, they are generally itching, irritation, redness and scaling.  Most likely, you reacted to the local anesthetic block.  If you enjoyed the results of your initial treatment, let the injector know of your experience and they can alter your treatment program.

West Palm Beach Plastic Surgeon
4.5 out of 5 stars 14 reviews

Juvederm - numbing cream reaction

+1

The injected numbing medicine probably caused your palpitations - have you had had any bad reactions in the past?  Your lip numbness should resolve.  It's probably not from the topical numbing medication.  If you have any concerns, you should feel comfortable talking to your doctor about any questions you may have.

Dr. Cat Begovic M.D.

Beverly Hills Plastic Surgeon
5.0 out of 5 stars 5 reviews

Allergic reaction to topical?

+1

The jittery feeling during the treatment or jsut afterwards is probaly related to the dental block.  It usually has epinephrine in it , and that can cause this jitters. As for numbness, this may be related to swelling of the lips after the procedure and usually gets better.

Manhattan Plastic Surgeon
4.5 out of 5 stars 14 reviews

Reaction to numbing cream or injected anesthetic?

+1

It is possible to get local allergic reactions to numbing creams, but those are usually itching, irritation, redness and scaling.  In order to get systemic symptoms from a numbing cream, it would need to be applied over a large body surface area with occlusion, like a plastic wrap.

It is very possible to get an increased heart beat from epinephrine in an injected local anesthetic.  It doesn't happen often but some people are very sensitive to it.

Next time, just ask the doctor to inject lidocaine without epinephrine for a dental block.

As far as numbness is concerned, it may have been due to a bruising of a nerve during injected anesthesia.  That is usually localized to one half of the injected area.  The likelihood of both sides being bruised is very small.

Glad to hear that the lips look great and the numbness is resolving.  A few modifications should improve your experience next time.

Short Hills Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

Palpitations can occur from anesthetic injection

+1

the beating of your heart might have been caused, not by the anesthetic cream, but the local anesthetic block as adrenaline is often in the anesthetic and sometimes quicker absorbtion in the mouth area causes the heart to race. This may not happen again, but be sure first that you are not allergic to the cream.

Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.